An Australian woman who took Ozempic to lose a few pounds before her daughter’s wedding died of a gastrointestinal illness. Her husband now warns that the drug is “not worth it at all”.
Trish Webster, 56, was prescribed Ozempic to help her wear her dream dress for her daughter’s wedding.
Ozempic is a drug approved by the US Food and Drug Administration for people with type 2 diabetes, but recently it has been widely used as a weight loss drug around the world.
The drug works by mimicking a natural hormone, GLP-1, which slows the passage of food through the stomach and intestines, making people feel fuller for longer. Problems arise if the drug slows down the stomach too much or blocks the intestines.
The intestinal blockage is called an “ileus” — the FDA has received 18 reports of it in people taking Ozempic since late September. For her part, Webster took Ozempic along with the prescription injection Saxenda, losing about 35 pounds in five months, according to local media reports.
While the drugs helped Webster lose weight quickly, they reportedly made her sick.
On January 16, just months before her daughter’s wedding, the 56-year-old’s husband reportedly found her unconscious with a brown liquid oozing from her mouth.
“There was some brown material coming out of her mouth and I realized she wasn’t breathing and I started CPR,” Roy Webster told “60 Minutes Australia” last week. “I turned her on her side because she couldn’t breathe.”
Webster died that night, with the cause of death listed as acute gastrointestinal illness.
“If I had known something like this could happen, I wouldn’t have taken it,” the grieving husband insisted. “I never thought you could die from this.”
While Webster’s death has not been officially linked to the use of Ozempic and Saxenda, her husband blames those drugs. “He shouldn’t have left, you know. It’s just not worth it, not worth it at all.”
In a statement to “60 Minutes Australia,” Ozempic’s manufacturer, Novo Nordisk, said the ileus was only reported after its “post-marketing adjustment.” Novo Nordisk and Eli Lilly and Company, which makes Mounjaro, are being sued in the US over claims their popular weight-loss drugs can cause serious gastrointestinal problems, such as gastroparesis or “gastric paralysis”, which can lead to death .
The company noted that “gastrointestinal (GI) events are known side effects of the GLP-1 class.” “Patient safety is Lilly’s top priority, and we are actively involved in monitoring, evaluating and reporting safety information for all of our drugs,” Lilly told The Post in a statement.